Side effect: loss of appetite: While some ADHD medications suppress appetite, a healthy appetite often returns in several weeks. If not, try delaying the first dose until after your child has eaten breakfast. Lunch is often a bigger challenge. A nontraditional lunch, such as a food supplement milkshake, like Ensure, or a high-protein energy bar, might get him to eat. To increase your child’s appetite at dinnertime, hold off giving the 4 p.m. tablet after dinner. If none of these suggestions work, ask your family doctor for a referral to a nutritionist who has experience working with ADHD. If your child’s appetite doesn’t return, talk with your doctor about switching to another stimulant or to a nonstimulant.
Side effect: sleep problems: Stimulants affect the area of the brain that induces sleep. Skipping the 4 p.m. dose may help -- but not at the cost of your child becoming unmanageable. If you find that this is the case, try this experiment. With your doctor’s permission, add an 8 p.m. four-hour tablet. A small dose of stimulant helps some children fall asleep. If the experiment fails and your child still can’t fall asleep, your doctor might suggest Benadryl. Many parents find that a small dose of melatonin helps with sleep.
Other side effects: Thirty to fifty percent of individuals with ADHD have a co-occurring condition. In some cases, stimulant medication exacerbates these disorders or causes the disorders to become clinically apparent. If you see that your child becomes more anxious or fearful, unhappy, or angry on stimulants -- but that the symptoms stop when he is off the medication -- talk with your doctor.
It is essential that emotional-regulation problems be treated promptly. A doctor will often prescribe a selective serotonin reuptake inhibitor (SSRI) to treat these disorders. Then the stimulant medication can be reintroduced without causing difficulties. Medication might be needed to address tic disorders as well.